Over-the-Counter Pain Relief

Over-the-Counter Pain Relief

Basic, over-the-counter (OTC) pain medication comes in many forms from oral pills and liquids to spray-on topical to simple ice-packs and heating pads. Luckily, all are relatively fast-acting. Topical medications, in spray form or gels and creams, can be particularly fast-acting when the pain is specific to a muscle group or ligaments. They can also be effective for situations like insect stings and minor wounds.

Even oral medications are relatively fast. Used for systemic pain – pain that comes from the flu and headaches, as well as common aches and pains – oral medications can take effect within fifteen minutes to 45 minutes after ingesting them.

OTC medications have different effective timeframes. In general, ingested pain relief maintains effectiveness for longer periods than local medications. Aspirin, for example, can be effective for four hours and longer. On the other hand, ice applied to a sprained ankle or a burn is very effective but requires that the ice remains in place. The effectiveness quickly disappears when the ice is removed. (And, it should be said, ice is not recommended for burns soon after the burn occurs.)

OTC medications have different effective timeframes

In the era of high addiction rates due to powerful opioid medications available on the market, it is useful to review the OTC pain relievers that may not be as powerful, but can be very effective for common conditions.

Acetaminophen

From Alka-Seltzer Plus to Tylenol, there are hundreds of products on the market that contain acetaminophen. Many of these compounds contain other chemicals that broaden their use, usually with specific ailments in mind. Some are basic headache and flu medication. Others target allergies, colds, chest congestion, difficulty sleeping.

Other well-known brands that include acetaminophen are Excedrin, Nyquil, Theraflu, Sudafed, Benadryl, Contac, Cepecol and Dristan. Many prescription formulas also contain acetaminophen.

How it works:

Acetaminophen targets two areas of the brain that are involved in the perception of pain. One area is parts of your brain that receive pain messages from the rest of your body. The other is the part of your brain that controls temperature. This makes acetaminophen very useful for headaches and flu symptoms, where temperature control is effected.

Risks: Long time use of acetaminophen can cause liver damage.

Good for: Headaches, flu, and arthritis pain.

Not Good for: Reducing inflammation

Ibuprofen

Ibuprofen is considered a nonsteroidal anti-inflammatory drug, often referred to as an NSAID. It is used for a variety of common conditions, including fevers and inflammation (swelling) caused by overworked muscles or injuries.

Ibuprofen is also an effective pain killer that people find useful for basic aches and pains, arthritis, back pain, headaches, and toothaches. It is also useful for pain from gout, common bruises, and menstrual cramps.

Risks: Ibuprofen carries a mild risk of heart attacks and strokes. It is not recommended for heavy smokers, persons with chronic high blood pressure or people with heart disease.

Good for: Common aches and pains, muscle pain, cramps, headaches, back pain, chronic pain from arthritis and tendonitis.

Naproxen

Naproxen is also considered an NSAID medication that can be useful for a variety of common ailments. These include headache, muscle pain, tendonitis, toothache, bursitis, arthritis, menstrual cramps, joint pain, and gout. Meanwhile, it is recommended that people who take Naproxen not lie down for 10 minutes after ingesting it to avoid stomachaches. It is best taken with a full glass of water (8 ounces).

Naproxen is a low-risk, widely-used product that does have a variety of potential side effects, as do many medications. If any of these symptoms cause any distress or signal the possibility of serious concern, you should stop taking the drug and consult a physician as soon as possible.

Risks: Naproxen side effects include stomachache, heartburn, dizziness and/or drowsiness. It can also raise your blood pressure, increase incidents of bruising and bleeding and cause renal distress. A physician should address any serious symptoms, including chest pain and other signs of heart attack as soon as possible. Naproxen can also lead to swollen ankles and feet and unusual weight gain.

Make a Call

Call a doctor or the Sorrento Valley Pain Relief Center if pain persists. Over-the-counter medications should be followed according to the instructions on the label and qualified medical advice. Call 858-215-5349 in San Diego for more information or to book an appointment.

No Comments

Post A Comment

Contact us Today for a Free Consultation with Our Expert Providers. Customized Care, Amazing Outcomes!